Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 86, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 22, 2008, 8:14 AM CDT for Presidio County, Texas. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2008, 8:14 AM CDT (13:14 UTC)
- Expired
- Sep 23, 2008, 2:15 AM CDT
- In force
- 18 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- Major
County Presidio County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 1.2 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 189 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 221314
FFWMAF
TXC377-221915-
/O.NEW.KMAF.FF.W.0086.080922T1314Z-080922T1915Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
814 AM CDT MON SEP 22 2008
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
PRESIDIO COUNTY IN WEST TEXAS.
* UNTIL 215 PM CDT MONDAY
* AT 810 AM CDT...MODERATE TO MAJOR FLOODING CONTINUED ALONG THE RIO
GRANDE RIVER AS A RESULT OF PERSISTENT RELEASES FROM LUIS LEON
RESERVOIR IN MEXICO. THESE RELEASES ARE EXPECTED TO CONTINUE
DURING THE NEXT SEVERAL DAYS WHICH WILL KEEP RIVER LEVELS
ELEVATED...IF NOT ABOVE FLOOD STAGE FROM PRESIDIO DOWNSTREAM
THROUGH LAJITAS. DUE TO THE HIGH VOLUME OF WATER PASSING THROUGH
THE LEVEE SYSTEM...THE POSSIBILITY EXISTS THAT ONE OR MORE LEVEES
COULD FAIL. RESIDENTS IN THE PRESIDIO AND REDFORD AREAS NEED TO
CONTINUE TO MONITOR RIVER CONDITIONS FOR POTENTIAL LEVEE FAILURE
AND PREPARE TO MOVE TO HIGHER GROUND IMMEDIATELY.
* THE NEAREST DOWNSTREAM TOWN IS PRESIDIO...LOCATED ALONG THE LEVEES.
THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF YOU ARE IN THE
LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
GROUND IMMEDIATELY.
FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR LOCAL EMERGENCY
OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADWAYS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
2952 10436 2957 10442 2967 10431 2948 10405
2938 10415
$$2 follow-up statements
000
WGUS54 KMAF 221911
FFWMAF
TXC377-230115-
/O.EXT.KMAF.FF.W.0086.000000T0000Z-080923T0115Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CDT MON SEP 22 2008
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS EXTENDED THE
* FLASH FLOOD WARNING FOR A LEVEE FAILURE IN...
SOUTH CENTRAL PRESIDIO COUNTY IN SOUTHWEST TEXAS...
* UNTIL 815 PM CDT
* AT 208 PM CDT...LOCAL OFFICIALS AND THE TEXAS DEPARTMENT OF
TRANSPORTATION CONTINUED TO REPORT FLOODING ALONG ROUTE 170
SOUTHEAST OF PRESIDIO TO NEAR LAJITAS. THE RELEASES FROM THE
LUIS LEON RESERVOIR ARE EXPECTED TO CONTINUE INDEFINITELY AND
MAY INCREASE. WITH WATER GOING OVER THE LEVEE DOWNSTREAM
OF PRESIDIO NEAR THE GOLF COURSE...FLOODING ALONG 170 COULD
WORSEN. RECORD FLOODING CONTINUES IN THE PRESIDIO AREA...AND
IS EXPECTED TO CONTINUE FOR THE NEXT FEW DAYS.
* LOCATIONS IMPACTED INCLUDE PRESIDIO AND REDFORD
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
2952 10436 2957 10442 2967 10431 2948 10405
2938 10415
$$000
WGUS54 KMAF 230105
FFWMAF
TXC377-230715-
/O.EXT.KMAF.FF.W.0086.000000T0000Z-080923T0715Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
805 PM CDT MON SEP 22 2008
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS EXTENDED THE
* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE LUIS LEON DAM ON
THE RIO CONCHOS IN...
PRESIDIO COUNTY IN WEST TEXAS.
* UNTIL 215 AM CDT TUESDAY
* AT 802 PM CDT...LOCAL OFFICIALS AND THE TEXAS DEPARTMENT OF
TRANSPORTATION CONTINUED TO REPORT FLOODING ALONG ROUTE 170
SOUTHEAST OF PRESIDIO TO NEAR LAJITAS. THE RELEASES FROM THE
LUIS LEON RESERVOIR ARE EXPECTED TO CONTINUE INDEFINITELY AND
MAY INCREASE. WITH WATER GOING OVER THE LEVEE DOWNSTREAM
OF PRESIDIO NEAR THE GOLF COURSE...FLOODING ALONG 170 COULD
WORSEN. NEAR RECORD FLOODING CONTINUES IN THE PRESIDIO AREA...
AND IS EXPECTED TO CONTINUE FOR THE NEXT FEW DAYS.
* LOCATIONS IMPACTED INCLUDE PRESIDIO AND REDFORD
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
2952 10436 2957 10442 2967 10431 2948 10405
2938 10415
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 6:19 AM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Sep 22, 6:19 AM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
619 AM CDT MON SEP 22 2008
.DISCUSSION...
LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED AT ALL THE TAF SITES ACROSS SOUTHEAST
NEW MEXICO AND WEST TEXAS THROUGH THE NEXT 24 HOURS. THERE MAY BE A
BRIEF PERIOD OF MVFR VISIBILITIES AT MIDLAND...WINK AND PECOS AND
HOBBS DUE TO FOG BETWEEN 22/12Z AND 22/14Z...SO WILL INCLUDE A
TEMPO GROUP AT THOSE SITES. OTHERWISE...GENERALLY LIGHT SOUTH TO
SOUTHEAST WINDS WILL INCREASE TO AROUND 15KT AT ALL TAF SITES BY
LATE MORNING AND PERSIST THROUGH THE AFTERNOON. GUSTS TO 20 TO
25KT WILL BE POSSIBLE AT ALL TAF SITES DURING THE AFTERNOON TOO.
WINDS WILL DIMINISH BY 23/02Z AREAWIDE.
&&
.PREV DISCUSSION... /ISSUED 406 AM CDT MON SEP 22 2008/
DISCUSSION...
A BROAD UPPER LEVEL TROUGH CONTINUES TO IMPACT THE INTERMOUNTAIN
WEST EARLY THIS MORNING...WHILE AN UPPER LEVEL RIDGE REMAINS
IN PLACE ACROSS THE SOUTHERN STATES. IR SATELLITE IMAGERY SHOWS
CLEAR SKIES ACROSS THE ENTIRE REGION EARLY THIS MORNING UNDERNEATH
THE UPPER RIDGE.
THE UPPER LEVEL RIDGE AXIS WILL SHIFT EASTWARD TOWARD THE ARKLATEX
REGION LATER TODAY...AS THE UPPER LEVEL TROUGH MOVES TOWARD THE
ROCKY MOUNTAINS. SURFACE LOW PRESSURE WILL DEEPEN ACROSS THE ROCKY
MTNS AND THE ADJACENT PLAINS IN ADVANCE OF THE UPPER TROUGH TODAY.
SOUTHERLY WINDS ARE FORECAST TO INCREASE ACROSS THE CWFA AGAIN
THIS AFTERNOON IN RESPONSE TO THESE FEATURES. THE GFS MODEL
INDICATES SOME MEAGER MID LEVEL MOISTURE REMAINING ACROSS THE
GUADALUPE/DAVIS MTNS AGAIN THIS AFTERNOON...AND HAVE OPTED TO
INCLUDE MENTION OF ISOLATED THUNDERSTORMS ACROSS THESE LOCATIONS
GIVEN DEVELOPMENT WITHIN THIS AXIS SUNDAY. OTHERWISE...850 MB
TEMPERATURE PROGS SUPPORT GOING NEAR OR JUST SLIGHTLY ABOVE
SUNDAY/S READINGS ACROSS MOST LOCATIONS.
THE REMAINDER OF THE FORECAST LOOKS DRY AND MILD ACROSS THE
REGION. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT THAT UPPER
LEVEL HIGH PRESSURE WILL BUILD ACROSS ARIZONA AND NEW MEXICO
WEDNESDAY AND THURSDAY...WITH THE ACTIVE WESTERLY FLOW REMAINING
ACROSS THE NORTHERN STATES. THE UPPER RIDGE SHOULD THEN SLOWLY SHIFT
EASTWARD ACROSS THE CENTRAL AND SOUTHERN HIGH PLAINS THROUGH THE
WEEKEND. AT THE SURFACE...HIGH PRESSURE SHOULD REMAIN IN CONTROL
ACROSS MUCH OF THE EASTERN AND SOUTHERN CONUS. THE SURFACE
RIDGING SHOULD KEEP TEMPERATURES NEAR NORMAL VALUES THROUGH THE
NEXT SEVERAL DAYS.
HYDROLOGY...
MODERATE TO MAJOR FLOODING CONTINUES ALONG THE RIO GRANDE FROM
PRESIDIO THROUGH THE BIG BEND REGION EARLY THIS MORNING...DESPITE
A GRADUAL DECREASE IN RIVER LEVELS. THE LATEST RIVER FORECASTS
CONTINUE TO CALL FOR A SLOW DECLINE IN RIVER LEVELS OVER THE NEXT
SEVERAL DAYS. HOWEVER...LEVELS SHOULD REMAIN IN THE MODERATE TO
MAJOR FLOOD CATEGORIES FROM PRESIDIO TO RIO GRANDE VILLAGE OVER
THE NEXT SEVERAL DAYS. GIVEN THE CONTINUED RELEASES FROM LUIS LEON
RESERVOIR...HAVE EXTENDED THE FLASH FLOOD WATCH THROUGH 23/00Z
TODAY.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
PRESIDIO VALLEY.
&&
99Hazardous weather outlook, Sep 22, 3:49 AM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 349 AM CDT MON SEP 22 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-230900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 349 AM CDT MON SEP 22 2008 /249 AM MDT MON SEP 22 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT MODERATE TO MAJOR FLOODING CONTINUES ALONG THE RIO GRANDE RIVER FROM PRESIDIO TO RIO GRANDE VILLAGE DUE TO WATER RELEASES FROM LUIS LEON RESERVOIR IN MEXICO. SOME LOCATIONS ALONG THE RIVER REMAIN ABOVE RECORD FLOOD STAGE. A SLOW FALL IS EXPECTED TO CONTINUE THROUGH EARLY THIS WEEK. HOWEVER...ADDITIONAL RELEASES FROM THE LUIS LEON RESERVOIR COULD CAUSE ADDITIONAL RISES. HIGHWAY 170 REMAINS CLOSED TO TRAFFIC AND THERE ARE LIKELY OTHER COUNTY ROADS THAT ARE IMPASSABLE. TRAVELERS IN THIS AREA ARE ADVISED TO USE CAUTION AND AVOID LOCATIONS WHERE WATER MAY BE OVER THE ROADWAY. ISOLATED THUNDERSTORMS COULD DEVELOP IN THE GUADALUPE AND DAVIS MOUNTAINS THIS AFTERNOON...THEN PERSIST INTO THE EVENING. THE STRONGEST OF THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND OCCASIONAL LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 8:09 PM CDT | Flash Flood Warning | MAF | Presidio | 6 hr |
| Sep 22, 2:13 AM CDT | Flash Flood Warning | MAF | Presidio | 6 hr |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.